Newly diagnosed - a couple of questions

I was just diagnosed a few days ago after half a year of coughing, and have a few questions. Going back to see my dr after easter, but he's on vacation now.

I was prescribed pulmicort and ventoline. I was told to double the dosage of pulmicort for a few days until my symptoms disappear, and on the package it says for 3 days. Although my morning cough is gone, I still get a cough in the evening. Thus I'm wondering if I should step down to normal dosage, or keep the double until I'm cough free for a day or two? It says that it can take 2 weeks to see the full effect.

How long did it take for you to get the full effect of pulmicort?

I'm also wondering when to take the ventoline? I take it before exercise, and it has opened up a new world for me. However, should I also take it when I get my evening cough? Dr said as needed. However, the shaking I get from taking it bothers me more than the cough, and I get trouble sleeping because my heart is racing.

Hope you can share your experiences, and possibly give me some advice.

5 Replies

  • I take Pulmicort once in the morning and once at night as that is required to prevent an Asthma attack and a steroid, I sometimes also take my reliever which is Bricanyl but not ventolin when needed. It will depend on the dosage you have been given.

    I too wonder if taking Pulmicort as a preventative why would you need the other as a reliever.

  • I'm not on Pulmicort so I can't answer your first questions but in general your fast acting reliever inhaler (ventolin) has been given to you to deal with any flare ups of your asthma despite the fact that you are taking your preventer inhaler (Pulmicort). So, for example, I take my preventer inhaler (as I said, a different one to yours) morning and evening but even so I could still get an asthma flare up if the conditions are right to trigger my asthma. If I start coughing or get tight chested I will normally use my ventolin inhaler to calm things down - one, or maybe two puffs (dependent on how irritated my lungs feel) is usually enough. If it gets persistent (as it seems to be with you) I will contact my GP for advice. Getting a regular cough when you are on a steroid preventer inhaler would normally imply that your asthma is not fully controlled or that something else is wrong (chest infection, for example).

    Have you also been given a peak flow metre and told how to use it? If so, this should give you some idea of how your asthma is responding to your medication. If you haven't got one, contact your GP and ask if you can have one prescribed. When you get it, make sure someone (the pharmacist, your GP, on an asthma nurse if your local surgery has one) explains to you how to use it.

    Hope this helps.

  • Hi are you using your preventer twice a day as instructed? The reliever ventolin is for as and when you feel extra breathless. It shouldn't make your heart race unless you are using it too much. I take one puff just before bed coz my asthma attacks tend to happen in the middle of the night and another 1 if and when I feel I need it. If you are using it a lot it is a sign that your preventer inhaler needs looking into to see if it should be increased or changed. If you are not sure make an appointment with your doctor. x

  • Hi again and thanks for the replies. I'm guessing my asthma is not under control as I started meds 4 days ago. That's why I'm wondering how long it normally takes before one feels the full effect. It has gotten a lot better, but I still cough.

    I never really feel breathless, I just cough. But when I take the ventoline I only take one inhalation, and my heart still races. It's fine when I take it before exercise, but if I take it at night, I can't sleep.

  • Book an appointment with either your GP and your local asthma nurse. It might be that you need a different type of medication (it took my asthma nurse and i several tries to get my meds right). Good luck x

You may also like...